The Talking Heads’ Burning Down the House plays in my head as I wonder how many times am I going to forget that I have something on the stove? Or something in the oven? Or that I’ve pulled something OUT of the oven and need to turn it off? One morning last week my kitchen felt exceptionally warm as I stumbled toward the coffee maker only to discover that I had left the oven on all. night. long. Why the need to keep my local fire department on speed dial?
I blame it on Tamoxifen.
I began taking the estrogen-blocking drug February 20, 2017. The mind fog and forgetfulness didn’t kick in right away I don’t think, but then again I can’t remember for certain - Ha! What was immediately apparent was I became seriously depressed. Not "I just want to stay in bed in my jammies with the covers over my head" kind of depressed. But "I think I may swerve into this oncoming semi and end it all now" kind of depressed. Suicidal. Life for me wasn't looking good.
If you look at the cancer drug's list of common side effects, depression isn't one of them. "Feeling sad or empty" are listed in the 'less common or rare' categories. So is thinning hair and difficulty concentrating. Yeah, I got all that, too. But from what I've heard from other breast cancer warriors on Tamoxifen depression isn't uncommon. Some of the more common side effects include absent, missed, or irregular periods (that's because your body is thrown into menopause), feeling of warmth (a man must have written that. All women know that's a hot flash,) and weight loss or gain. Much to my amazement I'm in the weight loss category. Can I get an amen? (For a complete list of possible side effects click HERE.)
One day as I sat home alone in my robe, crying and wrought with despair, I had a little pep talk with myself. I said, "Kim, either A) your body will adjust to this medication and you won't always feel this way or B) the doctor will give you something to overcome this depression or C) you will quit taking this medicine, even if it means a shorter life span, because you will NOT continue through life feeling this way. What also didn't help my emotions was the fact that I wasn't sleeping. Oh, did I mention Tamoxifen can cause insomnia? (again, it's listed as rare...I must be special.)
I knew the importance of staying on this drug to prevent recurrence, at least in the short term, and was willing to do everything within my power to remain on it. What helped most was moving. No, not across country. I was driven to workout practically every day. I walked. Rode my bike. Swam laps. Lifted weights at the gym. Watched Fixer Upper while huffin' it on the treadmill. Come to think of it, I should look a heck of a lot more fit than I do! Oh, well.
I also started taking all the supplements accumulating in my kitchen cabinet that I knew were good for my brain: fish oil, magnesium, vitamin D, etc... My goal was to feel better without anti-depressants. There’s no shame in taking them when needed, but I was scared to introduce another drug and its potential negative side effects into my sensitive system. It took 4-5 months before I reaped the benefits, but I’m grateful that my new regimen eventually helped!
For someone reading this who is reluctant to fill their Tamoxifen prescription, I can tell you that a little over 7 months into it that my side effects are pretty minimal. The worst of mine now deal with ageing and initially that was distressing. I can't lie to you. My skin started thinning and sagging what seemed like over night. Fine lines cropped up on and around my lips. For a girl who spends more time in front of the mirror than she'd ever be willing to admit...it was (and is sometimes) hard. That's when you have to realize that we're all going to age if we live long enough, and better for it to happen sooner and experience life thanks to Tamoxifen than to die sooner with radiant, taut skin.
I’m hopeful that once I've completed the recommended 5 years of this drug that perhaps the hands of time will slow down a bit. And since my depression has already lifted maybe my memory and fuzzy brain will improve, too. Oh, I forgot to tell you that Wednesday when I left the gym and was in the parking lot I tried to get into someone else’s truck using the door's keypad. It was in the general vacinity as mine. When I got home my husband asked was it at least the same color? I told him, "Yes!" and we both got a good laugh out of it.
Something tells me I'll be burning a few more meals over the next handful of years, so may as well learn to laugh and add Taste of China to our speed dial as well.
Funny that the title "Author" appears above this description yet I have no idea what to share about myself in this space! How about my first name is Kim. My last name is Tisor. Tisor rhymes with miser, though I try not to be one.
For more information about me, please visit the author page.